Georgia, 2018

Flash Flooding and Damaging Winds in Georgia, July 13 to 14, 2018

July 13 to 14, 2018 · NWS FFC · 6 events in 5 counties and zones

A very moist and moderately unstable atmosphere combined with strong daytime heating to produce isolated severe thunderstorms each afternoon into the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$19,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A very moist and moderately unstable atmosphere combined with strong daytime heating to produce isolated severe thunderstorms each afternoon into the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 13, 1:43 PM EST, 2 hours 41 minutes earlier.

Area forecast discussion, Jul 13, 1:43 PM EST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
243 PM EDT Fri Jul 13 2018

.SHORT TERM /Tonight through Saturday Night/...
The Weak cold front that pushed into the area yesterday has all but
washed out across central GA today. This front did allow a weak
surface high pressure ridge/wedge to build into NE GA last night
which brought in the lowered ceilings and cooler temps today. Most
areas across North and portions of central GA were running about 5
to 7 deg lower than yesterday because of the overcast clouds. This
wedge is expected to continue building into the area through Sat so
should see another morning with low clouds again. Showers and
thunderstorms have begun to pop across the area and will continue
through about 10pm or so. Will see another round of showers and
thunderstorms Sat afternoon as well. With this wedge building in the
airmass across North GA is fairly stable for this time of year so
not expecting much in the way of severe storms today or Sat. This
falls right in line with the general thunderstorm risk the entire
southeastern U.S. is under through the weekend.

01

.LONG TERM /Sunday through Friday/...
Extended period model solutions remain in fairly good agreement,
and have continued higher than seasonal pops through day 7 with
the region remaining in an unsettled and moist pattern. Models
diverge in handling low pressure late next week, but agree enough
to keep likely pops headed into next weekend. Previous forecast
discussion follows.

31

/Issued 354 AM EDT Fri Jul 13 2018/

Medium-range models are in fairly good agreement through the majority
of the Long-Term Forecast period. Region starts out under the eastern
edge of the persistent weak, flat, upper ridge with warm temperatures
and scattered, mainly diurnal, convection continuing through the end
of the weekend. Upper pattern undergoes a significant shift through
the upcoming workweek as the upper ridge retreats westward and
amplifies with a correspondent deepening trough over the eastern
U.S. Sharp frontal boundary enters the region as we head into the
middle of the week and sags into the forecast area through the latter
half of the week. All-in-all we should see increased precipitation
chances and temperatures closer to seasonal normals.

20

&&

.AVIATION...
18Z Update...
Ceilings have finally come up into the VFR range but
expecting them to go back down again over night into the MVFR and
IFR range through Sat morning. Ceilings will lift again through late
Sat morning back into the VFR range. VSBYs should Stay mainly VFR
with some brief periods of MVFR readings in and around SHRA/TSRA
this afternoon and again Sat. Winds will be mainly out of the East
with speeds 10kt or less with some higher gust associated with
thunderstorms.

//ATL Confidence...18Z Update...
High confidence on all elements.

01

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          72  88  71  89 /  50  40  30  50
Atlanta         74  88  73  88 /  50  60  30  50
Blairsville     67  83  67  84 /  50  50  30  50
Cartersville    72  88  72  89 /  40  50  30  50
Columbus        76  92  75  90 /  30  70  30  60
Gainesville     72  86  71  87 /  50  40  30  50
Macon           74  90  73  89 /  40  60  30  50
Rome            73  90  72  89 /  40  50  30  50
Peachtree City  73  89  72  88 /  50  60  30  60
Vidalia         75  90  74  90 /  30  60  30  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...01
LONG TERM....31
AVIATION...01
Hazardous weather outlook, Jul 13, 1:40 PM EST, 2 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
240 PM EDT Fri Jul 13 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-141845-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
240 PM EDT Fri Jul 13 2018

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered thunderstorms are expected this afternoon and evening across
north and central Georgia. A few storms could become strong to
severe with damaging wind, frequent lightning, and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Scattered to numerous, mainly afternoon and evening, thunderstorms
will be possible Saturday through Thursday. A few strong to severe
thunderstorms will be possible each day with strong, gusty winds,
frequent lightning and heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged to
submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, Jul 13, 3:27 PM EST, 57 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
427 PM EDT FRI JUL 13 2018

GAZ071-072-082-132100-
Monroe GA-Bibb GA-Jones GA-
427 PM EDT FRI JUL 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MONROE...
NORTHEASTERN BIBB AND SOUTHWESTERN JONES COUNTIES UNTIL 500 PM EDT...

At 427 PM EDT...a line of strong thunderstorms was along a line
extending from near Plant Scherer to near Arkwright...and moving east
at 20 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Macon, Payne, Payne City, Wesleyan, Bolingbroke, Arkwright, Dames
Ferry and Jarrell Plantation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3307 8374 3286 8350 3285 8376 3304 8390
TIME...MOT...LOC 2027Z 281DEG 19KT 3302 8386 3290 8369

WIND...40MPH
Special weather statement, Jul 13, 3:28 PM EST, 56 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
428 PM EDT FRI JUL 13 2018

GAZ080-132100-
Taylor GA-
428 PM EDT FRI JUL 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR TAYLOR COUNTY UNTIL 500 PM EDT...

At 428 PM EDT...a strong thunderstorm was near Wesley Church, or near
Butler...moving southeast at 15 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Butler and Wesley Church.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3261 8438 3269 8433 3264 8413 3247 8427
TIME...MOT...LOC 2028Z 305DEG 13KT 3262 8429

WIND...40MPH
Special weather statement, Jul 13, 3:30 PM EST, 54 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
430 PM EDT FRI JUL 13 2018

GAZ084-097-132100-
Wilkinson GA-Laurens GA-
430 PM EDT FRI JUL 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WILKINSON AND
NORTHWESTERN LAURENS COUNTIES UNTIL 500 PM EDT...

At 430 PM EDT...a strong thunderstorm was over Chappells Mill, or 9
miles northwest of Dublin...moving southeast at 15 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Dublin, East Dublin, Dudley, Chappells Mill, Harlow and Nicklesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3261 8319 3270 8310 3259 8281 3243 8295
TIME...MOT...LOC 2030Z 301DEG 13KT 3262 8304

WIND...40MPH
Special weather statement, Jul 13, 3:56 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
456 PM EDT FRI JUL 13 2018

GAZ071-072-082-083-094-095-107-132130-
Peach GA-Monroe GA-Bibb GA-Houston GA-Jones GA-Twiggs GA-Pulaski GA-
456 PM EDT FRI JUL 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PEACH...SOUTHEASTERN
MONROE...BIBB...HOUSTON...SOUTHWESTERN JONES...SOUTHWESTERN TWIGGS
AND NORTHWESTERN PULASKI COUNTIES UNTIL 530 PM EDT...

At 456 PM EDT...a line of strong thunderstorms was along a line
extending from near Dames Ferry to Rutland to near Sand Bed...and
moving southeast at 20 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Macon, Perry, Warner Robins, Centerville, Byron, Payne, Robins Air
Force Base, Payne City, Hayneville, Houston Lake, Wesleyan,
Skipperton, Arkwright, Kathleen, Bolingbroke, Sand Bed, Bullard,
Rutland, Dames Ferry and Lakewood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3241 8373 3269 8376 3269 8372 3271 8376
      3302 8382 3305 8362 3269 8344 3235 8352
TIME...MOT...LOC 2056Z 309DEG 18KT 3298 8374 3275 8363 3246 8366

WIND...40MPH
Special weather statement, Jul 13, 3:59 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
459 PM EDT FRI JUL 13 2018

GAZ080-093-094-132130-
Macon GA-Peach GA-Taylor GA-
459 PM EDT FRI JUL 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MACON...WESTERN
PEACH AND TAYLOR COUNTIES UNTIL 530 PM EDT...

At 459 PM EDT...a strong thunderstorm was over Potterville, or near
Butler...moving southeast at 20 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Butler, Reynolds, Ideal, Rupert, Garden Valley, Hicks and
Potterville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3231 8422 3257 8437 3268 8424 3259 8406
      3256 8405 3255 8402 3253 8400 3254 8398
      3252 8393
TIME...MOT...LOC 2059Z 309DEG 18KT 3254 8415

WIND...40MPH
Special weather statement, Jul 13, 4:20 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
520 PM EDT FRI JUL 13 2018

GAZ038-039-050-051-062-132145-
Taliaferro GA-Wilkes GA-Warren GA-Oglethorpe GA-Greene GA-
520 PM EDT FRI JUL 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR TALIAFERRO...SOUTHWESTERN
WILKES...WESTERN WARREN...SOUTHERN OGLETHORPE AND NORTHEASTERN GREENE
COUNTIES UNTIL 545 PM EDT...

At 519 PM EDT...a strong thunderstorm was over Lyneville, or near
Crawfordville...moving south at 20 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Crawfordville, Union Point, White Plains, Siloam, Sharon, Robinson,
Daniel Springs, Barnett, Lyneville, Philomath, Alexander Stephens
Park, Sandy Cross and Carters Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3373 8304 3374 8284 3348 8276 3347 8312
TIME...MOT...LOC 2119Z 351DEG 18KT 3361 8295

WIND...40MPH

The radar

The Robins AFB radar (KJGX), 30 km away, was scanning. The volume nearest the first event began at 21:23 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Houston

When
July 13, 4:24 PM EST to 4:40 PM EST
Where
Houston County, 0.87 mi W of Wrights Mill to 0.67 mi W of Wrights Mill
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
Public
Coordinates
32.602, -83.665

The public reported trees and power lines blown down along Leverette Road between the Carl Vinson Parkway and Corder Road. One tree fell onto a house, no injuries were reported.

Thunderstorm Wind, Gwinnett

When
July 13, 8:00 PM EST to 8:15 PM EST
Where
Gwinnett County, 1.21 mi NNW of Gloster
Measured
45 kt (52 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
33.915, -84.081

The Gwinnett County Emergency Manager reported a tree blown down in a yard of a home on Hidden Lake Drive. The tree brought down power lines, damaging the siding of the house where the power line entered the house.

Flash Flood, Fulton

When
July 13, 8:30 PM EST to July 14, 3:00 AM EST
Where
Fulton County, 1.2 mi N of North Roswell to 0.38 mi ENE of North Roswell
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
34.047, -84.373

Public reported minor street flooding on Crabapple Road in Roswell. Fulton 911 reported Houze Road and Highway 9 at Oxbo Road were closed due to flooding. Radar estimates indicate that between 3 to 4 inches of rain fell in the Roswell area, with locally higher amounts.

Flash Flood, Gwinnett

When
July 13, 8:45 PM EST to July 14, 2:45 AM EST
Where
Gwinnett County, 2.37 mi ESE of Grayson to 2.47 mi ESE of Grayson
Cause
Heavy Rain
Reported by
Social Media
Coordinates
33.867, -83.912

Public reported minor flooding of Bay Creek Road. Radar estimates indicated rainfall amounts of 3 to 4 inches fell in the area, with locally higher amounts.

Thunderstorm Wind, Coweta

When
July 14, 5:50 PM EST to 6:10 PM EST
Where
Coweta County, 0.92 mi NW of Newnan Coweta Co Arp to 0.3 mi WNW of Peeks Xing
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
33.330, -84.781

The Coweta County Emergency Manager reported trees blown down from south of Newnan near the intersection of Highway 29 and Pine Road to west of Senoia on Hayward Bishop Way.

Thunderstorm Wind, Bibb

When
July 14, 8:40 PM EST to 8:50 PM EST
Where
Bibb County, 2.18 mi SSW of Rivoli
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
32.842, -83.737

The local broadcast media reported a tree blown down onto I-475 northbound near mile marker 6.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2018Every state in 2018This day in weather historyWarnings in Georgia, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 769535, 769544, 777506, 777507, 769549, 769550.